Advertisement

Integral formulae on hypersurfaces in Riemannian manifolds

  • 86 Accesses

  • 2 Citations

Abstract

The coefficients of the complete set of n fundamental forms of a hypersuface Vn−1 imbedded in an n-dimensional Riemannian space Vn, as recently introduced[(5)], are used to construct certain tensor fields over Vn−1 which display some remarkable features. In particular, the divergences of these tensor fields can be expressed very simply in terms of polynomials involving the curvature tensor of Vn, the coefficients of the n fundamental forms, and the rth curvatures of Vn−1. As the result of an application of the generalized divergence theorem of Gauss to these relations a set of integral formulae on Vn−1 is obtained. The integrands of these integral formulae can be expressed very simply in terms of the n fundamental forms of Vn−1. By successive specialization it is indicated how known integral theorems([2], [3], [6], [7], [8]) can be derived as particular cases, which is possible partly as a result of the fact that the polynomial referred to above vanishes identically whenever Vn is a space of constant curvature.

Literature

  1. [1]

    L. P. Eisenhart,Riemannian Geometry, Princeton University Press, Reprint (1966).

  2. [2]

    C.-C. Hsiung,Some integral formulas for closed hypersurfaces in Riemannian space. Pacific J. Math.6, 291–299 (1956).

  3. [3]

    Y. Katsurada,On a certain property of closed hypersurfaces in an Einstein space Comment. Math. Holvetici38, 165–171 (1964).

  4. [4]

    D. Lovelock,Intrinsic forms of the curvatures of even order of a hypersurface imbedded in a Euclidean space. To appear in Tensor (1971).

  5. [5]

    H. Rund,Curvature invariants associated with sets of n fundamental forms of hypersurfaces of n-dimensional Riemannian spaces, To appear in Tensor22 (1971).

  6. [6]

    W. Scherrer, Integralsätze der Flächentheorie, Comment. Math. Helvetici19, 105–114 (1946/47).

  7. [7]

    K. Yano, Integral formulae for for submanifolds and their applications. Canad. J. Math.22, 376–388 (1970).

  8. [8]

    K. Yano, Notes on hypersurfaces in a Riemannian manifold. Canad. J. Math.19, 439–446 (1967).

Download references

Author information

Additional information

This research was supported by the National Research Council of Canada.

Entrata in Redazione il 21 agosto 1970.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Rund, H. Integral formulae on hypersurfaces in Riemannian manifolds. Annali di Matematica 88, 99–122 (1971). https://doi.org/10.1007/BF02415061

Download citation

Keywords

  • Riemannian Manifold
  • Generalize Divergence
  • Fundamental Form
  • Curvature Tensor
  • Integral Formula